24 Apr 1998
Although laughing gas was discovered nearly 200 years ago, how it works in the brain has been an enduring mystery. But in this month's Nature Medicine, researchers report that nitrous oxide acts like the drug PCP--by blocking the brain's NMDA receptors, proteins that play a key role in memory, learning, and the perception of pain. Because blocking NMDA receptors can cause brain damage, the find raises a caution flag for doctors who use high doses of laughing gas.
Nitrous oxide is one of the weakest general anesthetics. Even at concentrations of 75%, the gas does not completely knock people out. The drug's subtle effect has been difficult to study in cultured cells and in laboratory animals. Anesthesiologist Vesna Jevtovic-Todorovic and her colleagues at Washington University School of Medicine in St. Louis skirted that problem by using a high-pressure chamber, which allowed them to administer high doses of nitrous oxide to rats and still include oxygen in the mix, so the animals did not suffocate.
The researchers came up with several lines of evidence suggesting that nitrous oxide blocks NMDA receptors. The gas prevented brain damage in rats that would have been caused by high NMDA doses. In addition, electrical measurements from rat brain cells in culture showed that nitrous oxide cuts NMDA-type signaling in half, but has only a small effect on GABA-type signaling, the other common pathway affected by anesthetics. Finally, high doses of the drug damaged the same brain cells as the hallucinogenic drug phencyclidine (PCP) and the anesthetic ketamine, both known NMDA-blockers.
The doses that cause cell death in rats, when extrapolated to humans, are not much higher than those commonly used by doctors and dentists, warns Jevtovic-Todorovic. Fortunately, because of its low potency, laughing gas is usually combined with other anesthetics--often those that affect GABA receptors. For unknown reasons, such drugs can protect against the toxic effects of NMDA blockers. But giving laughing gas on its own--or, perhaps worse, in combination with ketamine--"is something that really has to be thought about and looked at more carefully," says biophysicist Nicholas Franks of Imperial College in London.